Montana, 2022

Winter Storm in Montana, March 7 to 8, 2022

March 7 to 8, 2022 · NWS BYZ · 2 events in 2 counties and zones

A disturbance within a northwest flow aloft, combined with a north/northeast upslope flow at the surface, resulted in heavy snow across the Beartooth/Absaroka Foothills.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A disturbance within a northwest flow aloft, combined with a north/northeast upslope flow at the surface, resulted in heavy snow across the Beartooth/Absaroka Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 7, 7:06 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 7, 7:06 PM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Billings MT
706 PM MST Mon Mar 7 2022

.UPDATE...
Satellite imagery shows shortwave dropping into MT in highly
amplified NW flow aloft. Surface cold front is reaching our
northern cwa at this time with wind shifts noted at Judith Gap and
Miles City. Precip will lag the fropa just a bit but it is
knocking on our door...note the snow at Lewistown at 0141Z.
Frontal band of snow will push north to south through our cwa
over the next several hours, and travel conditions will
deteriorate as temps fall well below freezing. Overall our winter
weather advisories are in good shape. Have added southern Rosebud
and Powder River counties for 2-4" and poor driving conditions on
US212 over the higher hills especially west of Broadus. Have also
introduced blowing snow at Judith Gap where post-frontal northerly
winds should gust to 40+ mph shortly. Initial frontal band of snow
will be relatively brief but will hang up over our southern
upslope areas late tonight.

Stay safe and watch for changing weather conditions if you are out
and about this evening.

JKL

&&

.DISCUSSION...

Today through Wednesday...

Gusty westerly winds continue from Billings westward this
afternoon, with gusts ranging from 30 to 40 mph in most
locations. Gusts in Big Timber and Harlowton have been a little
higher, with gusts approaching 50 mph at times. Gusts of 20 to 30
mph have been common across eastern zones.

The biggest concern through the short term period continues to be
the cold front moving through southern Montana and northern
Wyoming this evening/overnight. The inherited forecast appears
generally on track, though the timing of the FROPA has shown
slight variability, and may be slightly later.

Best snow potential continues to be tonight through Tuesday
morning, with development of baroclinic zone late this
evening/overnight across west and central zones, and deepening
dendrite growth zone overnight. The strong forcing looks to sag
south through Tuesday. Snow should continue, as upper level jet
support remains in place. Highest accumulations are expected to be
in the foothills along the Beartooth/Absaroka and Bighorn
Mountains, tapering off as you move east away from the terrain.
Red Lodge should see 5 to 8 inches of snow, while Billings should
see 3 to 4 inches. Easternmost zones may struggle to see an inch,
as system passes over fairly quickly. Locally higher amounts are
possible. Advisories and Warnings remain in place, as inherited,
with significantly lighter snow accumulations east of a Hardin to
Sheridan Line. Snow will shift south through Tuesday night,
lingering along the southern boarder Wednesday morning before
clearing out of the area. We continue to watch this developing
weather system closely, as there have been significant changes
over the past few days, and even slight changes in path or
orientation can result in drastic differences in snow totals.

Northwest flow remains in place through the day Wednesday,
keeping temps from recovering with snow cover in place.

As for temps, expect to see cooling trend through the period,
after highs around 40 today. Highs are expected to be in the 20s
Tuesday, with low to mid teens on tap for Wednesday. Likewise,
overnight lows will fall from 20s tonight, to single digits above
zero Tuesday night, and single digits below zero for Wednesday
night. Gilstad

Wednesday night through Sunday...

Wednesday night will be the coolest night with most areas seeing
temperatures below zero. Just how low the temperatures will get
do depend on 1)how much snow the area receives along with 2)sky
cover overnight. If the clouds clear, the lows currently
forecasted in areas with snow covers are not low enough. We will
continue to adjust the forecast as we get closer.

Thursday is when temperatures will start to warm again and the
area will dry out. Winds will also increase across the lower
elevations on Thursday as the trough moves east of the area with
gusts to 35 mph. Showers return to the area on Sunday but
coverage and strength is uncertain. Gap winds will increase on
Friday night, continuing through Sunday. Just how strong is
uncertain but frequent gusts of 50+ mph are possible.

High temperatures on Thursday will be in the 20s, Fridays in the
30s, and Saturday/Sunday in the 40s with a few 50s possible.

Plouffe

&&

.AVIATION...

A cold front will move slide through the region overnight which
will switch winds to the north/northeast. Snow will fill in behind
the front. MVFR/IFR conditions will prevail for most locations
behind the front tonight into early Tuesday, but pockets of
IFR/LIFR are possible due to reduced visibility and low ceilings.
BT

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 019/026 008/014 904/024 003/032 024/047 032/048 030/048
    98/J    52/S    00/B    10/B    11/E    13/O    32/O
LVM 015/027 003/010 908/020 006/035 025/048 032/046 031/047
    +9/J    52/S    00/N    10/N    11/N    24/S    22/S
HDN 018/026 005/014 905/024 001/032 020/047 028/048 027/048
    +7/J    52/S    00/B    10/B    11/E    13/O    32/S
MLS 018/024 005/015 001/025 000/029 022/047 030/047 025/045
    62/J    21/E    00/N    00/B    11/E    13/O    22/S
4BQ 017/024 006/014 000/022 003/028 020/046 030/048 028/047
    83/J    22/S    00/U    00/B    11/B    12/O    21/B
BHK 014/021 002/012 901/021 902/023 016/042 026/044 022/041
    30/N    21/E    00/N    00/U    11/N    12/O    21/B
SHR 017/025 002/009 909/018 902/029 016/047 026/048 024/046
    +8/J    85/S    10/U    10/B    11/B    12/O    32/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 6 PM MST Tuesday FOR
      ZONES 29-36-42-58-63-228.
     Winter Weather Advisory in effect until 6 AM MST Wednesday
      FOR ZONES 34-40-57-64-65-138-139-141-169-170-172-173-235.
     Winter Storm Warning in effect until 6 AM MST Wednesday FOR
      ZONES 56-66.
     Winter Weather Advisory in effect until noon MST Wednesday
      FOR ZONE 171.
WY...Winter Weather Advisory in effect until 6 AM MST Wednesday
      FOR ZONE 199.
     Winter Weather Advisory in effect until noon MST Wednesday
      FOR ZONE 198.

&&

weather.gov/billings
Hazardous weather outlook, Mar 7, 7:15 PM MST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
715 PM MST Mon Mar 7 2022

MTZ067-068-080315-
Absaroka/Beartooth Mountains-Crazy Mountains-
715 PM MST Mon Mar 7 2022

This Hazardous Weather Outlook is for portions of south central
Montana.

* WHAT... Snow, heavy at times.

* WHERE... Mountains of south central Montana.

* WHEN... Tonight through Wednesday morning.

* ADDITIONAL DETAILS...Snow will move back into the mountains
  tonight and linger into Wednesday morning. Total snow
  accumulations will range from 6 to 12 inches.

* ADDITIONAL HAZARD CONCERNS...Travel and back country activities
  will be difficult due to accumulating snow. Visibility will be
  reduced below a mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are headed to the high country be sure to have a winter
survival kit.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

MTZ030>033-036-037-058-080315-
Treasure-Northern Rosebud-Custer-Fallon-Powder River-Carter-
Southern Rosebud-
715 PM MST Mon Mar 7 2022

This Hazardous Weather Outlook is for portions of south central
Montana and southeast Montana.

* WHAT...Quick shot of snow and cold.

* WHERE...Southeast Montana.

* WHEN...Tonight through Thursday.

* ADDITIONAL DETAILS...A cold front will move into the area tonight
  and produce a quick shot of snow. Accumulations will generally be
  around an inch most places...except 1 to 4 inches over the higher
  hills west of Broadus.

* ADDITIONAL HAZARD CONCERNS...Cold air will invade the area behind
  the front. Expect high temperatures in the 20s on Tuesday, teens
  on Wednesday and 20s on Thursday. Low temperatures will be in the
  single digits, with below zero readings possible Wednesday and
  Thursday nights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for slower travel times due to slick roads and reduced
visibility.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Mar 7, 9:26 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
926 PM MST MON MAR 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
03/07/2022  M54.00 MPH       SWEET GRASS        MT   ASOS

1145 AM     NON-TSTM WND GST 9 SE BIG TIMBER         45.74N 109.83W
03/07/2022  M52.00 MPH       SWEET GRASS        MT   MESONET

&&

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Beartooth Foothills

When
March 7, 10:00 PM MST to March 8, 7:00 PM MST
Where
Beartooth Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Snowfall of 6-12 inches was reported across the area.

Winter Storm, Red Lodge Foothills

When
March 7, 11:00 PM MST to March 8, 7:00 PM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall of 6 to 12 inches was reported across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007595, 1007597.